What You Need to Know About Paracetamol

Updated: Mar 25

In response to the recent COVID-19 surge in the Philippines, many immediately went to stock up on over-the-counter medications such as paracetamol—so much so that some pharmacies have reported low or empty stocks of the said drug.


While having paracetamol is handy to have at home to manage symptoms of the flu, there are dangers to unsupervised self-medication. At a time where panic is mounting, it’s good to take time and research household drugs for your health and safety.


Here’s a handy explainer on paracetamol, so you are more informed before taking the drug.


What is paracetamol?


Paracetamol, also known as acetaminophen, is a common fever reducer and pain reliever for mild-to-moderate illnesses. It helps to manage discomfort such as headaches and body pains, and it is readily available over the counter. Both branded and generic options are available in the Philippines.


Who can take paracetamol?


While paracetamol is generally safe, it is not suited to be taken by everyone, including:

  • People who have a compromised liver or kidney

  • People who have shown allergic reactions when taking paracetamol

  • People who usually take more than 14 glasses of alcoholic beverages in a week

What is the usual dosage of paracetamol?


It is best to take paracetamol as directed by your physician.


For adults, it is recommended to take 1 or 2 500mg tablets every 4 to 6 hours or as needed to manage fever and pain.


Adults can only take a maximum of 2 tablets or 1,000mg in one dose; and 8 tablets or 4,000mg in 24 hours. Exceeding this may lead to paracetamol overdose and unwanted side effects, such as liver failure.


For kids, consult a pediatrician, so they may prescribe the proper dosage for your child’s age.


When should you not take it?


There are certain precautions that should be considered before taking paracetamol:

  • Do not pre-medicate with paracetamol. It is not preventive medication, and it does not target the source of your illness. Avoid taking it when you aren’t exhibiting discomfort or flu-like symptoms yet.

  • Paracetamol cannot be mixed with alcoholic beverages. Doing so may lead to liver strain and unwanted side effects.

  • It is not recommended to take paracetamol for more than 5 consecutive days unless prescribed by your doctor.

  • Paracetamol is not meant to be combined with other medications that also already contain paracetamol.

  • Do not take paracetamol if you have a history of allergic reactions to it.


What are the side effects of paracetamol?


Some people may not be suited to take paracetamol. Common allergic reactions to paracetamol include hives, difficulty breathing, swelling of your face, lips, tongue, or throat. Seek help immediately if you experience any of the above.


Serious side effects include:

  • low fever with nausea, stomach pain, and loss of appetite;

  • dark urine, clay-colored stools; or

  • jaundice (yellowing of the skin or eyes)

If you suspect paracetamol overdosage, look out for the following symptoms:

  • Nausea, vomiting, malaise, and excessive sweating

  • Right upper abdominal pain or tenderness

  • Liver enlargement, which may be characterized by abdominal discomfort of “feeling full”

  • Occasionally decreased urine output


Purchase Limits for Fever and Flu Medications


Update as of January 11, 2022:


The Department of Trade and Industry, together with the Department of Health, has announced through a joint memo circular that there will be purchase limits in place for fever and flu medicines. This is to prevent the shortage amid the rising number of cases locally.


This will be in effect until DOH declares that there is stability in the supply of medicines. Below is the purchase limit chart:

Image source: Rappler


Always consult a doctor before taking any medication. Unsupervised self-medication may lead to worsening of symptoms or serious incidents. If you suspect that you or your loved one is having an allergic reaction or paracetamol overdose, see a doctor immediately. Use the Doctor Anywhere app to speak to a licensed doctor directly from home.



Sources: UNILAB, Drugs.com, Patient.info, WebMD.com

50 views0 comments